Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 31, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 1997, 1:22 PM MDT for Otero County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1997, 1:22 PM MDT (19:22 UTC)
- Expired
- Jun 12, 1997, 2:25 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Otero County, CO
The radar
The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:03 PM MDT | Hail 0.75 | La Junta, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 12:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 7.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 121922 RRA SVRPUB COC089-122025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 122 PM MDT THU JUN 12 1997 * SEVERE THUNDERSTORM WARNING FOR OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 225 PM MDT * SOME LOCATIONS AFFECTED ROCKY FORD BY 200 PM LA JUNTA BY 200 PM HIGHWAY 50 BETWEEN FOWLER AND LA JUNTA BY 200 PM * AT 120 PM MDT RADAR SHOWED A SEVERE STORM 10 MILES SOUTHWEST OF ROCKY FORD AND 15 MILES WEST OF LA JUNTA MOVING NORTHEAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE NEAR T$HIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. RSG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:49 AM MDT, 10 hours 33 minutes earlier.
Area forecast discussion, Jun 12, 2:49 AM MDT, 10 hours 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 300 AM MDT THU JUN 12 1997 MAIN CONCERNS FOR TODAY ARE THE CHANCE OF THUNDERSTORMS AND POSSIBLY SEVERE WEATHER IN THE EAST...AND TEMPS. LOW LEVEL EASTERLY FLOW THIS MORNING OVER THE SOUTHEAST PLAINS HAS BROUGHT 55+ DEGREE DEW POINTS INTO EXTREME SOUTHEAST COLORADO. TODAY THE WEAK RIDGE OVER THE STATE WILL SHIFT EAST AS THE UPPER LOW OVER THE WEST COAST MOVES EAST...WITH THE CLOSED 500MB LOW FORECAST OVER OR BY LATE AFTERNOON. THIS WILL RESULT IN SOUTHWEST FLOW...MAINLY ACROSS THE WESTERN HALF OF THE STATE THIS AFTERNOON. THE EXTREME EASTERN PLAINS MAY HAVE THE POTENTIAL FOR A FEW SEVERE STORMS THIS AFTERNOON AS CAPES ARE FORECAST TO BE 800-1000J/KG NEAR THE KANSAS BORDER...SHOULD BE LITTLE CIN BY LATE AFTERNOON...LI'S TO AROUND -4...AND DEW POINTS LIKELY TO REMAIN IN THE 50S TO LOWER 60S WITH CONTINUED LOW LEVEL EASTERLY FLOW. OTHERWVISE...THE REST OF THE AREA SHOULD SEE JUST ISOLATED THUNDERSTORMS. TEMPS TODAY SHOULD BE CLOSE TO TEMPS YESTERDAY.
In the hours before
Local storm report, Jun 12, 11:33 AM MDT, 1 hour 49 minutes before
PRELIMINARY STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 1133 AM MDT THU JUN 12 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0800 PM MANITOU SPRINGS CO FLOODING ON FOUNTAIN CREEK 06/09/97 EL PASO 1100 PM 4 WSW COLORADO SPRINGS CO FLOODING ON CHEYENNE CREEK 06/09/97 EL PASO TLM
Local storm report, Jun 12, 11:35 AM MDT, 1 hour 47 minutes before
PRELIMINARY STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 1133 AM MDT THU JUN 12 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0800 PM MANITO8U SPRINGS CO FLOODING ON FOUNTAIN CREEK 06/09/97 EL PASO 1100 PM 4 WSW COLORADO SPRINGS CO FLOODING ON CHEYENNE CREEK 06/09/97 EL PASO TLM
Special weather statement, Jun 12, 12:26 PM MDT, 56 minutes before
COZ060>081-130600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1226 PM MDT THU JUN 12 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER THE ATMOSPHERE IS QUITE UNSTABLE TODAY WITH LIFTED INDEXES AT NOON ALREADY AROUND -5 AND CAPES OVER 1000 J/KG WITH FURTHER DESTABILIZATION LIKELY. ADDITIONALLY WIND PROFILES ARE BECOMING MORE FAVORABLE FOR SUPERCELL DEVELOPMENT. THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING WILL MAINLY BE ALONG AND EAST OF THE I-25 CORRIDOR WITH THE HIGHEST THREAT MAINLY EAST OF PEYTON TO FOWLER TO BRANSON COLORADO LINE. THE MAIN THREATS FROM THE STRONG TO SEVERE THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EVENING WILL BE LARGE HAIL...WINDS AROUND 60 MPH...LIGHTNING...HEAVY RAINFALL AND ISOLATED TORNADOES. SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. 7
Special weather statement, Jun 12, 12:30 PM MDT, 52 minutes before
COZ060>081-130600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1226 PM MDT THU JUN 12 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER THE ATMOSPHERE IS QUITE UNSTABLE TODAY WITH LIFTED INDEXES AT NOON ALREADY AROUND -5 AND CAPES OVER 1000 J/KG WITH FURTHER DESTABILIZATION LIKELY. ADDITIONALLY WIND PROFILES ARE BECOMING MORE FAVORABLE FOR SUPERCELL DEVELOPMENT. THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING WILL MAINLY BE ALONG AND EAST OF THE I-25 CORRIDOR WITH THE HIGHEST THREAT MAINLY EAST OF PEYTON TO FOWLER TO BRANSON COLORADO LINE. THE MAIN THREATS FROM THE STRONG TO SEVERE THUNDERSTORMRS THAT ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EVENING WILL BE LARGE HAIL...WINDS AROUND 60 MPH...LIGHTNING...HEAVY RAINFALL AND ISOLATED TORNADOES. SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. "7"
Special weather statement, Jun 12, 1:15 PM MDT, 7 minutes before
COZ071>073-076-121940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 115 PM MDT THU JUN 12 1997 ...STRONG THUNDERSTORMS WERE DEVELOPING OVER PUEBLO AND EL PASO COUNTIES... ISOLATED THUNDERSTORMS WILL BRING A THREAT OF SMALL HAIL...HEAVY RAIN AND GUSTY WINDS TO EL PASO...PUEBLO AND OTERO COUNTIES. THUNDERSTORMS OVER THE NORTHEAST PORTIONS ON COLORADO SPRINGS WILL BRING SMALL HAIL...HEAVY RAIN AND STRONG WINDS FROM THE GARDEN OF THE GODS AREA INTO THE BLACK FOREST BY 130 PM MDT. THUNDERSTORMS IN SOUTHWEST PUEBLO COUNTY WILL BE MOVING INTO FOWLER AND ON INTO ROCKY FORD BY 130 PM MDT. THESE STORMS WILL ALSO PRODUCE SMALL HAIL ...STRONG WINDS AND HEAVY RAIN. AT 1 PM THE STORM WAS LOCATED 15 MILES SOUTHWEST OF ROCKY FORD. MOVEMENT OF THESE STORMS WAS TO THE NORTHEAST AT 10 MPH. RSG
Special weather statement, Jun 12, 1:16 PM MDT, 6 minutes before
COZ071>073-076-121940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 115 PM MDT THU JUN 12 1997 ...STRONG THUNDERSTORMS WERE DEVELOPING OVER PUEBLO AND EL PASO COUNTIES... ISOLATED THUNDERSTORMS WILL BRING A THREAT OF SMALL HAIL...HEAVY RAIN AND GUSTY WINDS TO EL PASO...PUEBLO AND OTERO COUNTIES. THUNDERSTORMS OVER THE NORTHEAST PORTIONS ON COLORADO SPRINGS WILL BRING SMALL HAIL...HEAVY RAIN AND STRONG WINDS FROM THE GARDEN OF THE GODS AREA INTO THE BLACK FOREST BY 130 PM MDT. THUNDERSTORMS IN SOUTHWEST PUEBLO COUNTY WILL BE MOVING INTO FOWLER AND ON INTO ROCKY FORD BY 130 PM MDT. THESE STORMS WILL ALSO PRODUCE SMALL HAIL ...STRONG WINDS AND HEAVY RAIN. AT 1 PM THE STORM WAS LOCATED 15 MILES SOUTHWEST OF ROCKY FORD. MOVEMENT OF THESE STORMS WAS TO THE NORTHEAST AT 10 MPH. RSG
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:32 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 48 min |
| Jun 12, 2:24 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 61 min |
| Jun 12, 3:24 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 61 min |
| Jun 12, 4:32 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 63 min |
| Jun 12, 4:56 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| Jun 12, 5:33 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 62 min |
| Jun 12, 5:56 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.